Nebraska, 2012Tornadoes in Nebraska, April 15, 2012
April 15, 2012 · NWS LBF · 2 events in 1 county or zone
A few weak thunderstorms developed along a surface boundary located from central into northeast Nebraska on the afternoon of April 15th. These thunderstorms produced short-lived and weak tornadoes, before the storms quickly dissipated.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $54,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few weak thunderstorms developed along a surface boundary located from central into northeast Nebraska on the afternoon of April 15th. These thunderstorms produced short-lived and weak tornadoes, before the storms quickly dissipated. One of the tornadoes hit a farmstead, causing damage to several buildings.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 15, 5:45 AM CST, 6 hours 20 minutes earlier.
Area forecast discussion, Apr 15, 5:45 AM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
645 AM CDT SUN APR 15 2012
.AVIATION...
SHOWERS ARE CURRENTLY SCATTERED GENERALLY WEST OF A LINE FROM NEAR
KLBF THROUGH KANW. THUNDERSTORMS ALSO OCCURING NEAR KLBF SUOTHWEST
TO NEAR KGLD KS. TSTMS TO IMPACT KLBF THROUGH AT LEAST 15Z AND
MAY ALSO IMPACT KVTN...ALSO SHRA ONLY MENTIONED ATTM. CURRENTLY
IFR CEILINGS AT KLBF AND KVTN SHOULD RANGE INTO MVFR AFTER
15Z...THEN PERSIST THROUGH AT LEAST 02Z/16TH. STRONG NORTHWEST
WINDS 330-340 AT 27-32G40KT FROM 15Z UNTIL AROUND 01Z.
&&
.PREV DISCUSSION... /ISSUED 344 AM CDT SUN APR 15 2012/
DISCUSSION...AS WAS THE THINKING YESTERDAY...IT APPEARS THAT
THE DEEP CONVECTION DURING THE PAST 24 HRS HAS INDEED ADJUSTED
THE OVERALL MASS FIELD...WITH THE UPPER LEVEL LOW TRACK FARTHER
SOUTHEAST TODAY. THE CENTER OF THE UPPER LEVEL LOW IS EXPECTED TO
TRACK FROM COLORADO NORTHEASTWARD ACROSS CENTRAL NEBRASKA TODAY.
A DEFORMATION BAND OF PRECIP WILL RESIDE JUST TO THE WEST OF THE
LOW TRACK ACROSS PORTIONS OF SOUTHWEST THROUGH NORTH CENTRAL
NEBRASKA. SREF INDICATES HIGH PROBABILITIES OF OF GREATER THAN A
QUARTER OF AN INCH IN THIS AREA...IN FACT TOTAL QPF/S COULD BE
GREATER THAN A THIRD OF AN INCH. WILL GO WITH DEFINITE POPS FROM
SOUTHWEST THROUGH NORTH CENTRAL NEBRASKA WITHIN EXPECTED
DEFORMATION BAND...AND GO LIKELY ON EITHER SIDE ACROSS CENTRAL
NEBRASKA AND THE PANHANDLE. WOULD NOT BE SURPRISED TO SEE A FEW
WET SNOW FLAKES MIXED IN...AS SOUNDING SHOW SOME POTENTIAL WITHIN
THE HEAVIEST PRECIP BAND...BUT NEAR SFC TEMPS WILL REMAIN ABOVE
FREEZING...AND NOT EXPECTING A COMPLETE CHANGE OVER TO SNOW...SO
WILL LEAVE OUT OF THE FORECAST FOR NOW AND HAVE THE MORNING SHIFT
MONITOR. WIND IS THE OTHER ISSUE FOR TODAY. STRONG COLD AIR
ADVECTION IS EXPECTED THROUGH THE DAY...AND NAM 500 METER WIND
SPEEDS INCREASE TO NEAR 35 TO 40 KTS BY MID AFTERNOON. TOYED WITH
THE IDEA OF A HIGH WIND WARNING...BUT AFTER FURTHER
EXAMINATION...0 TO 3 KM LAPSE RATES ARE VERY WEAK DUE TO CLOUDS
AND PRECIPITATION LOADING...SO FEEL THE WIND ADVISORY ALREADY IN
EFFECT SHOULD COVER.
MAIN SYSTEM WILL BEGIN TO MOVE NORTHEAST AWAY FROM THE AREA
TONIGHT...BUT A SECOND WEAKER SYSTEM WILL DIVE SOUTHEAST ACROSS THE
AREA MONDAY. THIS WILL HELP KEEP A CHANCE FOR SHOWERS GOING THROUGH
THE DAY. WEAK SHORT WAVE RIDGING EXPECTED TUESDAY AHEAD OF YET
ANOTHER SYSTEM TO BRING MORE CHANCES FOR SHOWERS WEDNESDAY.
TEMPERATURES WILL BE SEASONAL THROUGH MUCH OF THE WEEK...WITH NO
REAL WARM OR COLD TEMPERATURES ANTICIPATED.
&&
HYDROLOGY...RECENT HEAVY RAINFALL AMOUNTS FROM 1 TO 4 INCHES
BETWEEN NORTH PLATTE AND HERSHEY FROM SATURDAY STORMS HAS CAUSED
THE NORTH PLATTE RIVER AT NORTH PLATTE TO RISE ABOVE FLOOD STAGE
ONCE AGAIN. WHILE A FLOOD WARNING IS CURRENTLY IN EFFECT...THE
RIVER STAGE APPEARS TO HAVE NOW CRESTED NEAR 6.2 FEET AND IS
FORECAST TO FALL BELOW FLOOD STAGE BY THIS EVENING. RELEASES FROM
KEYSTONE DAM WERE REDUCED EARLIER THIS WEEK...WHICH WILL KEEP THE
RIVER LEVEL LOWER NEAR THE ACTION STAGE OF 5.5 FEET FOR THE
UPCOMING WEEK.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR NEZ004-
005-022>025-035>037-056>059-069>071-094.
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING
FOR NEZ006>010-026>029-038.
&&
SHORT TERM/EXTENDED...TAYLOR
AVIATION...ROBERG
Hazardous weather outlook, Apr 15, 3:51 AM CST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
451 AM CDT SUN APR 15 2012
NEZ004>010-022>029-035>038-056>059-069>071-094-161100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
451 AM CDT SUN APR 15 2012 /351 AM MDT SUN APR 15 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
...WIND ADVISORY IN EFFECT FOR ALL OF WESTERN AND NORTH CENTRAL
NEBRASKA TODAY AND INTO EARLY THIS EVENING...
.DAY ONE...TODAY AND TONIGHT.
AS AN UPPER LEVEL SYSTEM LIFTS ACROSS THE OUTLOOK AREA TODAY...
STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 50 MPH
WILL OCCUR ALONG WITH SHOWERS LIFTING ACROSS THE OUTLOOK AREA.
ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE WITHING THE
SHOWERS...MAINLY EAST OF A LINE FROM IMPERIAL THROUGH AINSWORTH
AND SPRINGVIEW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
KAR
In the hours before
Local storm report, Apr 15, 10:09 AM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1109 AM CDT SUN APR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 8 SW STAPLETON 41.40N 100.62W
04/14/2012 E1.00 INCH LOGAN NE PUBLIC
&&
JSWEETLocal storm report, Apr 15, 10:25 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1125 AM CDT SUN APR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 7 W STAPLETON 41.48N 100.65W
04/14/2012 E1.75 INCH LOGAN NE PUBLIC
&&
JSWEETSpecial weather statement, Apr 15, 11:38 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1238 PM CDT SUN APR 15 2012
NEZ038-151845-
CUSTER NE-
1238 PM CDT SUN APR 15 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER COUNTY UNTIL
145 PM CDT...
AT 1233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BERWYN...OR 8 MILES EAST OF BROKEN BOW...
MOVING SOUTH AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BERWYN...
ANSLEY...
MASON CITY...
BROOKS
Special weather statement, Apr 15, 11:56 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1256 PM CDT SUN APR 15 2012
NEZ028-029-151845-
GARFIELD NE-WHEELER NE-
1256 PM CDT SUN APR 15 2012
...SIGNIFICANT WEATHER ADVISORY FOR WHEELER AND GARFIELD COUNTIES
UNTIL 145 PM CDT...
AT 1255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHEAST OF ORD...OR 19 MILES
SOUTHEAST OF BURWELL...MOVING NORTH AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. ANOTHER
STORM WAS DEVELOPING JUST SOUTH OF ERICSON AND WILL ALSO BE MOVING
NORTH AT 20 MPH WHICH WILL HAVE THE POTENTIAL TO PRODUCE SMALL HAIL.
IN ADDITION...FUNNEL CLOUDS HAVE BEEN REPORTED WITH THE STORM IN
VALLEY COUNTY. IF THESE STORMS DO PRODUCE ANY FUNNELS AS THEY MOVE
INTO GARFIELD AND WHEELER COUNTIES...THEY WILL LIKELY BE SHORT
LIVED...AS FUNNELS PRODUCED WITH THESE TYPES OF STORMS USUALLY DO
NOT COME IN CONTACT WITH THE GROUND. IF THEY DO TOUCH DOWN...IT IS
TYPICALLY FOR A VERY BRIEF PERIOD OF TIME...WITH MINOR DAMAGE AND
LITTLE THREAT TO PUBLIC SAFETY.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
ERICSON...
BARTLETT...
FOUR CORNERS...
BROOKS
Tornado, Wheeler
- When
- April 15, 12:05 PM CST to 12:07 PM CST
- Where
- Wheeler County, 4.68 mi SW of Bartlett to 4.65 mi SW of Bartlett
- Rating
- EF0
- Path length
- 0.08 mi
- Path width
- 35 yd
- Property damage
- $54,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.826, -98.605
A tornado briefly touched down and caused damage to a farmstead five miles northeast of Ericson. Damage occurred to two buildings where a pole barn sustained major damage and the canvas roof of a second larger outbuilding was destroyed.
Tornado, Wheeler
- When
- April 15, 12:55 PM CST to 12:56 PM CST
- Where
- Wheeler County, 9.04 mi NNE of Bartlett to 9.2 mi NNE of Bartlett
- Rating
- EF0
- Path length
- 0.15 mi
- Path width
- 20 yd
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.000, -98.480
A tornado briefly touched down and lifted with no damage reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Arkansas, April 15, 20121 death · $65,000 · EF1 · 4 events
- Tornadoes and Hail in Oklahoma, April 15, 2012$130,000 · EF1 · 14 events
- High Wind in Iowa, April 15, 2012$75,000 · 52 kt wind · 13 events
- Strong Wind in Wisconsin, April 15 to 16, 2012$28,000 · 28 events
- Strong Wind in Iowa, April 15, 2012$80,000 · 2 events
- Tornadoes and High Wind in Nebraska, April 15, 2012$60,000 · EF0 · 5 events
- Hail in Texas, April 15, 2012$25,000 · 1.75 in hail · 6 events
- Damaging Wind in Arkansas, April 15, 2012$25,000 · 50 kt wind · 1 event
- Tornado and Hail in Minnesota, April 15, 2012EF0 · 13 events
- Flash Flood and Hail in Missouri, April 15, 2012$11,000 · 1.75 in hail · 10 events
- High Wind in South Dakota, April 15, 2012$5,000 · 57 kt wind · 11 events
- High Wind in South Dakota, April 15, 201267 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371436, 371434.